Do You Know The Warning Signs Of Huffing?
LOS ANGELES (CBSLA.com) — Aria Doherty, 13, was a straight A student.
On Monday evening, her sister found her dead in her bedroom — by her side, a can of aerosol keyboard cleaner.
Doherty was apparently killed by an overdose of a dangerous practice called “huffing.”
As CBS2 Health Reporter Lisa Sigell explains, the term huffing is commonly used to describe inhaling toxic gases from common household products to get high.
It’s an easy but very dangerous high. There are several hundred documented deaths each year from inhalants and studies show 1 in 4 students say they have used inhalants by the eighth grade.
“Inhalants tend to be the first drug kids try. Gasoline, computer cleaner, air freshener, glue, hairspray, nail polish. paint. Starting around the age of 12,” says Dr. Charles Sophy.
Doctor Sophy is the medical director of the LA County Department of Children and Family Services. He says he’s seen more and more kids abusing inhalants and says the damage can be devastating.
“Inhalants can damage the brain, heart, kidneys, liver. All vital organs. Because of how quickly it’s inhaled, it can lead to an arrhythmia, which can lead to a sudden heart attack.”
According to Dr. Sophy, just one use can be fatal — even if some kids and teens abuse the process for a long time.
The question is why? “These drugs are at their fingertips. Kids will be kids. And there is peer pressure. Some are also in turmoil in homes where they are trying to escape reality and this is easy access.”
Even in the best homes, with the best kids — there are warning signs all parents should be on the lookout for, he says.
Dr. Sophy says to look for sores on the mouth.
He also said to be on watch for missing household products.
Notice if your child is acting drunk, and if there is a change in friends, academics, sleep patterns.
Dr. Sophy says many parents think by talking to their kids about huffing they will give them the idea to try it. He says the opposite is true — and not talking to kids about it can be a lot more dangerous.